Showing posts with label pills. Show all posts
Showing posts with label pills. Show all posts

Saturday, November 30, 2013

Prednisone, why you do me so bad?

Um, did I just eat that entire turkey from Thanksgiving?... Oh wait? And did I just steal the rolls and cranberry sauce from my aunt's plate? Ohhhhh snap! Where did that three layer strawberry cake go? Don't tell me I ate all of that too?!?

*sigh*

Okay. So I'm fat.

Not only was I already a greedy person but on top of that, the medication I take makes me devour food like I've been starving for weeks. Sadly, the fat goes to my face and neck which makes me look like the Michelin man from the chest up!! 

Ohhhh, and not only am I fat with a face as big as a moon pie, I have the weirdest mood swings!! 

I was looking at television (not sure what the show was) but I was laughing and tripping and the next thing I knew, I got seriously depressed. I mean, it came out of no where. You would've thought I just got news my dog had died!!!! (I don't have a dog by the way...)

Anyways, so what is prednisone? Prednisone is a corticosteroid and is used to treat inflammation and help suppress the immune system. 
(corticosteroid: (also known as glucocorticoids, cortisone or steroids) are synthetic (man-made) prescription drugs designed to work like the body’s naturally occurring hormones produced by the adrenal glands, in particular cortisol. Hormones are the body’s chemical messengers that regulate most of the body’s functions. Cortisol helps regulate blood pressure and the immune system and it is the body’s most potent anti-inflammatory hormone. Corticosteroids prescribed for autoimmune diseases are different from the anabolic steroids that weightlifters and other athletes sometimes take to increase strength.)    
*source: Lupus Foundation of America website

And that's all great and dandy but check out these side effects of taking the drug:

Common Side Effects of Corticosteriods:

  • Weight gain
  • Thinning of hair and skin
  • Bruising
  • Stomach discomfort
  • Mood swings
  • Increased risk of developing diabetes
  • Increased risk of infection
  • Increased risk of cataracts
  • Joint damage
  • Osteoporosis (bone thinning)
So can you imagine someone having to experience each of these symptoms and try to fit into society living as a normal human being?!! It's tough!!! On top of that, us lupies don't have many medical treatment options to choose from so we usually work with what we have and try to press on day by day. If you know someone that has lupus, encourage them to keep on going! Pray for and with them and acknowledge their struggle by being a great support system! :)

*smells food*

Okay, I've gotta go!

Sunday, February 17, 2013

The Awkward Pill Container



I was reading one of my lupie friend’s blog on how she has now reached taking 62 pills a day. As sad as this is, it’s a sad truth that a lot of us lupies deal with. We go to the doctor, PRAYING that the doctor will lower our dosage, but sadly another pill gets added to the bunch. I must say I am blessed though. I have not reach 62 pills a day, but it’s scary to even think that so much medicine MUST get consumed in order for me to have a normal day. Taking pills has become an everyday deal for us, so we deal with it right!?!

One thing I’ve started to hate as a spoonie is… that awkward moment when you pull out your pill container.. (mine looks like this..)


Anyways, the room gets so quiet when I pull this out and start to sort through my medicine. All eyes are on me, and it’s like I want to scream.. “Umm, yes, I’m okay, please continue conversing amongst yourselves!” I try not to pull it out in public, because that’s when all the questions are asked....
1) “Do you really have to take all of those pills? Every day?”
2) “What does each of them do?”
3) “I can’t imagine taking all of those pills every day, how do you do it?”

Now, I’m all for educating those that have no idea what lupus is and what us lupies have to do to live a normal life, but to ask me the same question, EVERY TIME you see me pull out my pill container is a little too much. 

1) Yes, I take these everyday (that’s why my container has Sunday through Saturday on it)…. (duh!)
2)Each pill does what it needs to do so I won’t feel pain, curse you out because I’m tired, and most importantly they give me a sense of functioning like a normal healthy adult… 
3) and how do I do it? Well refer back to answer number two… It’s not that I want to do it, I have to!!

So I give this advice to those that see someone pull out that awkward pill container….. don’t give them a sympathy face, and don’t stare at them like you’re uncomfortable watching them, because believe it or not it’s more uncomfortable for us to have to do this every day… just be understanding and get ready to pass us spoonies a glass of water and keep it moving… 

Okay?? ....Understood?? .... Good!!
Now…. I must go take my meds... *pulls out pill container* Good night folks! ;)